9 side effects of contraceptive pills and what to do
The contraceptive pill is the most used method by women to prevent the emergence of an embarrassment, as it is easy to use and has a high effectiveness against unwanted embarrassment.
This medicine works by inhibiting ovulation, preventing fertilization; in addition, it also prevents the dilatation of the uterus, which reduces the entrance of sperm and prevents the uterus from having the necessary conditions for the development of the baby.
However, the contraceptive pill, due to the hormonal changes that it causes in a woman’s body, can cause some side effects such as headache, weight gain or the appearance of spines, for example, because on certain occasions it is necessary help the gynecologist to change the type of contraceptive or change the dose of my self.
Among the main secondary effects of contraceptive pills are the following:
1. Pain in the stomach and nausea
Some premenstrual symptoms such as abdominal pain and nausea are common in the first week of using the contraceptive pill due to major hormonal changes.
What to do: It is recommended to consult a gynecologist when these symptoms prevent the performance of daily activities or take more than 3 months to disappear, since it may be necessary to change the type of contraceptive.
2. Change in menstrual flow
It is frequent that there is a decrease in the number and duration of bleeding during menstruation, as well as bleeding between each menstrual cycle, especially in the use of contraceptives with low doses that make the lining of the uterus more thin and fragile.
What to do: it may be necessary to take a contraceptive with a higher dose whenever the bleeding is intermenstrual or spotting appears with more than 3 menstrual cycles in a row.
Find out more about bleeding during menstruation.
3. Weight gain
The weight gain can arise when the hormonal changes caused by the contraceptive pills increase the desire to eat. In addition, some contraceptives can also cause fluid retention due to the accumulation of sodium and potassium in body tissues, causing an increase in body weight.
What to do: a healthy and balanced diet must be maintained, as well as regular physical activity. However, when the woman suspects that she has fluid retention, due to the swelling of the legs, she should consult a gynecologist to change the contraceptive pill or take a diuretic medication.
Know 7 tés that can be used against the retention of liquids.
4. Appearance of spines
While the contraceptive pill is used as a treatment to prevent the appearance of acne in adolescence, some women who use a mini pill (only pills with progesterone) may experience an increase in the number of spines in the first months of use.
What to do: When the acne appears after the start of the contraceptive pill, it is advisable to inform the gynecologist, and if it is necessary to consult a dermatologist to adapt the treatment or start the use of creams to treat the spines.
5. Mood swings
Mood alterations arise mainly with prolonged use of the contraceptive pill with high hormonal dose, as high levels of estrogen and progestin can reduce the production of serotonin, a hormone that improves mood, which can increase the risk of depression.
What to do: It is recommended to consult a gynecologist to change the type of contraceptive pill or start a different contraceptive method, such as the IUD or diaphragm.
Know more about the IUD.
6. Decreased libido
The contraceptive pill can cause a decrease in libido due to the reduction of testosterone production in the body, however, this effect is more frequent in women with high levels of anxiety.
What to do: You should consult a gynecologist to adjust the hormonal levels of the contraceptive pill or start hormone replacement to avoid a decrease in libido.
See some advices to increase your sexual desire.
Some women may experience headaches that can be mild, intense and even be a migraine, especially at the beginning of the cycle, when contraceptive pills are used. However, this pain tends to diminish with the continuous use of the contraceptive method.
what to do: in case the headache lasts for at least 3 consecutive months or is too intense for the first month, it is recommended to consult a gynecologist to evaluate a change in the dose of contraceptive or even a change in the mismo.
8. Hinchazón or sensitivity in the sinuses
The concentration of hormones in the contraceptive pills can produce a transitory increase in the size of the breasts, as well as sensitivity in the breasts, leading to pain in the touch and even when wearing clothes. However, this pain will present itself at the beginning of the use of contraceptive pills, having to decrease with the step of the time.
what to do: It is recommended the use of sports supports and the use of fitted clothes to avoid continuous rubbing with the clothes as an increase in strength due to the fitted clothes. In case the pain persists or is accompanied by other symptoms such as reddening, changes in the color of the breast or skin in this area, fluid leaking from the feet, for example, it is recommended to consult a gynecologist so that it performs an evaluation and consider the contraceptive change, and, if necessary, request other exams to rule out any breast disease.
9. Increased risk of thrombosis
The contraceptive pill can increase the risk of deep vein thrombosis when the woman has other cardiovascular risk factors such as high blood pressure, diabetes or high cholesterol, for example.
What to do: You must maintain a healthy diet and do regular physical activity, so you should regularly consult your general physician to assess your blood pressure, blood sugar and cholesterol levels to prevent the formation of blood clots that can cause deep vein thrombosis.
How do you know if the contraceptive pills are going wrong?
It is recommended to consult a gynecologist, and to evaluate the possibility of using another method to avoid an embarrassment in the desired, whenever there are secondary effects that prevent the performance of daily activities or when the symptoms mentioned above, such as pain in the stomach, headache or nausea , for example, it took more than 3 months to disappear.
Verified by RJ9823 – Public Utility – cc2.0
Consult a Doctor | Translated by User2937
Content for educational purposes only
The translator user relied on the following text:
Tua Saude Website – REF93782 – Verified
Disclaimer – (English version>) This content has been prepared based on information from research, additional publications, or the translation/verification work of a volunteer editor of this web council. This is a non-profit service. It is strongly recommended that all details and information published be carefully verified. We never allow medication recommendations, medication package inserts or any medication guidance. We never allow partisan politics as information.
Isenção de responsabilidade – (versão em português): Este conteúdo foi preparado com base em informações de pesquisas, publicações adicionais ou no trabalho de tradução/verificação de um editor voluntário deste conselho web. Este é um serviço sem fins lucrativos. É altamente recomendável que todos os detalhes e informações publicadas sejam verificadas cuidadosamente. Nunca permitimos recomendações de medicamentos, bulas ou qualquer orientação sobre medicamentos. Nunca permitimos a política partidária como base para checagem. Para mais informações, leia nossos termos.